Night Sweats and Sleeplessness with Sleep Aids

Patient

Q: I have been waking up in severe night sweats for about the past month or two. I do have a glass of wine with dinner on a regular basis, and binge drink on the weekends, but this is happening during the week even when I don't have anything to drink that night. I recently made a correlation between the time I've been sweating and the sleep-aid I bought. I have been taking non-addictive sleep aids (like SimplySleep) for quite some time now, but I got a new brand (CVS pharmacy brand) right around the same time I started sweating. I also read online that even your birth control can cause Night Sweats to happen. Other than the glass of wine, I think of myself as a fairly healthy individual. I try to eat healthy, balanced meals, I exercise several times per week and I usually go to bed around 9-10pm with around 8 hours (give or take) each night. What else might be causing these embarrassing night sweats?? I am sexually active, but have been on depo continuously for about 2 years, and it has been the same partner. Oh, and I had problems with anemia in High School, but it hasn't returned in 10 years.

Doctor

A:   Diphenhydramine has a tendency to interact with alcohol and so it is recommended to avoid drinking while on this medication. Also, excessive sweating is a common adverse reaction of this drug, so there is a possibility that the symptoms may not be related to the change of brand but due to the drug itself that may have gone unnoticed. In my opinion you may have developed tolerance to this dosage of the drug since diphenhydramine develops tolerance fairly quickly when taken for a while in continuation. I would suggest you to stop the medication for some time because even if you increase your dosage, tolerance may build up fairly quickly to this dose also. Try some non medicated approaches like deep breathing exercises or reading book before sleep, going to bed at roughly the same time everyday along with the continuation of your daily workouts and healthy diet to help with your sleep problem.

Diphenhydramine has a tendency to interact with alcohol and so it is recommended to avoid drinking while on this medication. Also, excessive sweating is a common adverse reaction of this drug, so there is a possibility that the symptoms may not be related to the change of brand but due to the drug itself that may have gone unnoticed. In my opinion you may have developed tolerance to this dosage of the drug since diphenhydramine develops tolerance fairly quickly when taken for a while in continuation. I would suggest you to stop the medication for some time because even if you increase your dosage, tolerance may build up fairly quickly to this dose also. Try some non medicated approaches like deep breathing exercises or reading book before sleep, going to bed at roughly the same time everyday along with the continuation of your daily workouts and healthy diet to help with your sleep problem.


 

Related Q&A

Q: I have been diagnosed with sleep apnea. I have CPAP and my AHI is between 1 and 3 most nights. CPAP hasn't improved m...

Q: Hi am having trouble getting to sleep as my chest is tight,cant get my breath,peak flows are no higher than 250 &...

Q: I took 6 unisom pills by accident. I have taken 3 before i forgot and took another 3.

Q: Hello i got qestion i gave my 3 months old by mistake first dafence nose spray instead of the baby water spray , what...

Q: Iv snorted approx 2g of coke not really strong stuff. Av took a Buspar am prescribed can I take sum Trazodone for sle...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews